BACKGROUND: In March and April 2018, more than 150 patients presented to hospitals in Illinois with coagulopathy and bleeding diathesis. Area physicians and public health organizations identified an association between coagulopathy and synthetic cannabinoid use. Preliminary tests of patient serum samples and drug samples revealed that brodifacoum, an anticoagulant, was the likely adulterant. METHODS: We reviewed physician-reported data from patients admitted to Saint Francis Medical Center in Peoria, Illinois, between March 28 and April 21, 2018, and included in a case series adult patients who met the criteria used to diagnose synthetic cannabinoid-associated coagulopathy. A confirmatory anticoagulant poisoning panel was ordered at the discretion of the treating physician. RESULTS: (phytonadione) was administered orally in all 34 patients and was also administered intravenously in 23 (68%). Red-cell transfusion was performed in 5 patients (15%), and fresh-frozen plasma infusion in 19 (56%). Four-factor prothrombin complex concentrate was used in 1 patient. One patient died from complications of spontaneous intracranial hemorrhage. CONCLUSIONS: replacement therapy. The specific synthetic cannabinoid compounds are not known.
No takes yet. Share an insight, caveat, or question.
Kelkar et al. (2018) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: